Michigan, 2006

Hail and Damaging Wind in Michigan, June 28, 2006

June 28, 2006 · NWS APX · 13 events in 10 counties and zones

A potent upper level disturbance brought very cold air aloft into the northern Great Lakes. Abundant sunshine in the morning provided the fuel to power numerous thunderstorms in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A potent upper level disturbance brought very cold air aloft into the northern Great Lakes. Abundant sunshine in the morning provided the fuel to power numerous thunderstorms in the afternoon. Thanks to the cold air aloft, a number of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 28, 8:55 AM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 28, 8:55 AM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
955 AM EDT WED JUN 28 2006

.UPDATE...LOOKS LIKE A PROLIFIC HAIL DAY AHEAD. HAVE ALREADY HAD
VIGOROUS ELEVATED EARLY MORNING CONVECTION ACROSS N CENTRAL/NE LOWER
MI...COINCIDING WITH ARRIVAL OF UPPER TROF AND COLDER AIR ALOFT. GRB
12Z SOUNDING WAS NEAR -21C AT 500MB...SUBSTANTIALLY COLDER THAN
EARLIER MODEL PROGS. ABUNDANT SUNSHINE WAS NOTED THIS MORNING BEHIND
BROKEN LINE OF CONVECTION LIFTING THRU NE LOWER MI. 12Z APX/GRB
SOUNDINGS WERE BOTH QUITE MOIST...SO SURFACE DEW POINTS SHOULD
REMAIN STABLE IN THE MID 50S TO PERHAPS UPPER 50S. A REASONABLE
73/56 SURFACE PARCEL PROVIDES AN MLCAPE OF 1100J/KG...75/58 WOULD BE
NEAR 1500J/KG.

GIVEN THE UNSEASONABLY COLD AIR ALREADY ALOFT...WITH CONTINUED COLD
ADVECTION AT 500MB...CONDITIONS ARE VERY FAVORABLE FOR LOTS OF SMALL
HAILERS AND SOME BIG HAILERS. LACK OF DRY AIR AND SHEAR ALOFT WILL
LIMIT HIGH WIND THREAT. BUT...WITH SO MUCH VORTICITY AND CYCLONIC
CURVATURE IN THE REGION TODAY...IT/S NOT IMPOSSIBLE FOR US TO SEE A
LANDSPOUTISH TORNADO OR TWO DESPITE MINIMAL SHEAR. OTHERWISE...STORM
MODE WILL BE MULTICELLULAR AND PULSE-TYPE. TRIGGERS INCLUDE AN E-W
TROF AXIS RUNNING FROM TAWAS TO HTL TO TVC....OLD OUTFLOW
BOUNDARIES...AND LAKE BREEZES.

GIST OF THE EARLIER FORECAST LOOKS PRETTY DECENT...WILL NOT OVERHAUL
THE POP/WX GRIDS. WILL BUMP UP MAX TEMPS SEVERAL DEGREES IN NW/N
CENTRAL LOWER GIVEN CONSIDERABLE MORNING SUNSHINE.

ZOLTOWSKI

&&

.PREV DISCUSSION ISSUED 330 AM WED JUN 28...

CLOSED 500 MB LOW IS CURRENTLY CENTERED OVER WRN UPPER MICHIGAN AND
NRN WISCONSIN EARLY THIS MORNING. SURFACE LOW CENTER HAS PUSHED JUST
EAST OF MICHIGAN...WITH THE MAIN LOW WELL NE OF THE STATE. LARGE
AREA OF SURFACE HIGH PRESSURE CONTINUES TO BUILD INTO THE PLAINS
STATES...RESULTING IN MAINLY CLEAR CONDITIONS OVER THAT REGION. A
FEW SHOWERS AND EVEN AN ISOLD THUNDERSTORM ARE HANGING ON OVER
PORTIONS OF NRN LAKE MICHIGAN JUST DOWNWIND OF THE 500 MB LOW CENTER
AND THE UPPER LEVEL COLD POOL. ACROSS OUR CWA...SKIES ARE MAINLY
CLEAR OVER MUCH OF THE AREA...ALTHOUGH SOME REGIONAL OBS ARE
INDICATING LOW CLOUDS/FOG DEVELOPMENT MAINLY IN LOCATIONS THAT
RECEIVED RAIN YESTERDAY. POPS AND THE POTENTIAL FOR THUNDER WILL
REMAIN THE PRIMARY FORECAST CONCERN THRU THE END OF THE WORKWEEK (AT
LEAST).

TODAY AND TONIGHT...UPPER LEVEL TROUGH WILL SLOWLY PUSH EASTWARD
THROUGH ERN WISCONSIN AND MICHIGAN...REACHING LAKE MICHIGAN BY THIS
AFTERNOON AND LAKE HURON OVERNIGHT. WEAK SURFACE TROUGHING WILL ALSO
REMAIN IN PLACE...BUT WILL BEGIN TO BREAK DOWN LATE TONIGHT AS THE
UPPER TROUGH SLIDES EAST OF THE STATE. PLENTY OF MOISTURE WILL
REMAIN IN PLACE THROUGH TONIGHT FOR CONVECTIVE DEVELOPMENT. MAIN
DIFFERENCE BETWEEN YESTERDAY AND TODAY (SYNOPTICALLY SPEAKING) WILL
BE GREATER DESTABILIZATION THRU THE COLUMN AS THE 500 MB COLD POOL
MOVES OVERHEAD. OTHERWISE...LOCAL EFFECTS WILL BE SIMILAR...
SPECIFICALLY REGARDING AN INCREASE IN LOW LEVEL CONVERGENCE AS LAKE
BREEZES DEVELOP DURING THE AFTERNOON. GENERAL WESTERLY LOW LEVEL
FLOW COMBINED WITH DEVELOPING EASTERLY FLOW ALONG THE NRN LAKE HURON
SHORELINE AREAS DUE TO LAKE BREEZE DEVELOPMENT WILL TARGET CENTRAL
AND NE LOWER MICHIGAN FOR GREATEST INCREASE IN LOW LEVEL
CONVERGENCE. THIS WILL LIKELY TRANSLATE INTO HIGHER POPS DURING PEAK
HEATING FOR CENTRAL AND ERN AREAS OF OUR CWA. BEST CHANCE OF SVR
TSRA WILL ALSO BE WITHIN THIS LOCATION DURING PEAK DIURNALLY
ENHANCED INSTABILITY. EXPECT GREATER CHANCES OF SVR TSRA THIS
AFTERNOON AND EVENING FOR THE ENTIRE CWA (AS COMPARED TO YESTERDAY)
DUE TO GREATER INSTABILITY WITH THE ARRIVAL OF THE COLD POOL (IN
AGREEMENT WITH SPC DAY 1 OUTLOOK OF A SLIGHT RISK FOR THE VAST
MAJORITY OF OUR CWA). WILL MAINTAIN CHANCE POPS THIS MORNING AND FOR
FAR WRN SECTIONS OF THE CWA IN THE AFTERNOON. POPS WILL INCREASE TO
LIKELY FOR CENTRAL AND ERN SECTIONS OF THE CWA THIS AFTERNOON AND
EVENING...WILL POPS ACROSS THE ENTIRE CWA DIMINISHING BACK TO CHANCE
OVERNIGHT.

FOG DEVELOPMENT HAS NOT BEEN NEAR AS WIDESPREAD OR AS THICK AS
YESTERDAY MORNING. WILL NOT NEED TO ISSUE A DENSE FOG ADVISORY FOR
EARLY THIS MORNING...BUT WILL DEFINITELY MENTION AREAS OF FOG FOR
ALL ZONES.

THURSDAY AND THURSDAY NIGHT...UPPER TROUGH WILL CONTINUE TO SLOWLY
PUSH EASTWARD AWAY FROM MICHIGAN. WEAK SURFACE RIDGING WILL BUILD
INTO THE WRN GREAT LAKES...BUT HIGH PRESSURE CENTER WILL SLIDE SOUTH
OF MICHIGAN. SOME LIMITED LOW/MID LEVEL MOISTURE WILL REMAIN IN
PLACE ACROSS NRN MICHIGAN DESPITE BUILDING LARGE SCALE SUBSIDENCE.
RELATIVELY LIGHT LOW LEVEL SYNOPTIC FLOW WILL ONCE AGAIN ALLOW FOR
AFTERNOON LAKE BREEZE DEVELOPMENT...AND WITH OVERALL WESTERLY
FLOW...GREATEST CONVERGENCE WILL AGAIN BE ACROSS CENTRAL AND ERN
SECTIONS OF THE CWA. LINGERING MOISTURE...DAYTIME HEATING AND LAKE
BREEZES WILL KEEP THE CHANCE OF SHRA/TSRA IN THE FORECAST FOR MOST
OF THE CWA...WITH THE EXCEPTION OF THE LAKE MICHIGAN SHORELINE.
STRENGTHENING SUBSIDENCE AND LOSS OF DIURNAL INSTABILITY WILL LEAD
TO A DRY PERIOD THURSDAY NIGHT.

NO CHANGES MADE TO THE REMAINDER OF THE FORECAST.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 28, 9:31 AM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1031 AM EDT WED JUN 28 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-291000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1031 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MOST OF NORTHERN MICHIGAN THIS
AFTERNOON AND EVENING. SOME STORMS COULD BECOME SEVERE...PRODUCING
HAIL UP TO THE SIZE OF GOLF BALLS. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE BETWEEN NOON AND 9 PM...NEAR AND EAST OF A
LINE FROM CADILLAC TO PELLSTON...AS WELL AS IN EASTERN UPPER
MICHIGAN.

THERE IS ALSO A CHANCE OF THUNDERSTORMS LATE TONIGHT ACROSS NORTHERN
MICHIGAN. STORMS ARE NOT EXPECTED TO BE SEVERE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN THROUGH
MONDAY...MAINLY DURING THE AFTERNOON AND EVENING EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

JZ

In the hours before

Local storm report, Jun 28, 12:55 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
155 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             8 NW MANTON             44.49N 85.52W
06/28/2006  E0.50 INCH       WEXFORD            MI   TRAINED SPOTTER

            PEA AND MARBLE SIZE HAIL

&&

MCELLITT

The radar

The NCL Michigan radar (KAPX), 46 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kalkaska

When
June 28, 1:02 PM EST to 1:07 PM EST
Where
Kalkaska County, Sharon
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
44.583, -85.083

Thunderstorm Wind, Missaukee

When
June 28, 1:03 PM EST
Where
Missaukee County, 4 mi ESE of Lake City
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
44.317, -85.150

Trees downed.

Hail, Missaukee

When
June 28, 1:13 PM EST
Where
Missaukee County, Merritt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.317, -84.933

Hail, Montmorency

When
June 28, 1:25 PM EST
Where
Montmorency County, 11 mi W of Atlanta
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.000, -84.383

Hail, Otsego

When
June 28, 1:25 PM EST
Where
Otsego County, 4 mi E of Johannesburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.983, -84.383

Hail, Oscoda

When
June 28, 2:24 PM EST to 2:36 PM EST
Where
Oscoda County, Mio
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.650, -84.133

Hail, Grand Traverse

When
June 28, 2:34 PM EST
Where
Grand Traverse County, Traverse City
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
44.767, -85.617

Hail, Alcona

When
June 28, 2:45 PM EST
Where
Alcona County, Backus Beach
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.750, -83.533

Hail, Arenac

When
June 28, 2:55 PM EST to 3:05 PM EST
Where
Arenac County, 1 mi S of Standish
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.967, -83.967

Hail, Alcona

When
June 28, 3:10 PM EST to 3:18 PM EST
Where
Alcona County, Spruce
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.833, -83.467

Hail, Iosco

When
June 28, 3:30 PM EST
Where
Iosco County, Hale
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.383, -83.800

Hail, Benzie

When
June 28, 3:40 PM EST
Where
Benzie County, Lake Ann
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
44.717, -85.850

Hail, Grand Traverse

When
June 28, 3:44 PM EST
Where
Grand Traverse County, 6 mi W of Kingsley
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.583, -85.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517737, 5517738, 5517739, 5517746, 5517747, 5517740, 5517741, 5517748, 5517742, 5517743, 5517749, 5517744, 5517745.